Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 135, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2002, 3:32 PM CDT for Buffalo County, South Dakota. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2002, 3:32 PM CDT (20:32 UTC)
- Expired
- Aug 8, 2002, 4:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Buffalo County, SD
The radar
The Aberdeen radar (KABR), 166 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:49 PM CDT | Thunderstorm Wind 52 E | Ft Thompson, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1473 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
033 WUUS53 KABR 082032 SVRABR SDC017-082100- /NEW.KABR.SV.W.0220.082032-082100/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 332 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 400 PM CDT * AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF LEES CORNER...OR ABOUT 5 MILES EAST OF FORT THOMPSON...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER... RURAL BUFFALO COUNTY THROUGH 350 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4408 9946 4394 9929 4420 9898 4420 9931 FAUCETTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:06 AM CDT, 11 hours 26 minutes earlier.
Area forecast discussion, Aug 8, 4:06 AM CDT, 11 hours 26 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 406 AM CDT THU AUG 8 2002 MODELS CONTINUE TO BE FAIRLY CONSISTENT WITH THE HANDLING OF UPPER AND SURFACE FEATURES WITH SYSTEM TO AFFECT CWA THROUGH FIRST HALF OF WEEKEND. TIMING OF SURFACE FRONTAL PASSAGE IN DECENT AGREEMENT BETWEEN ETA AND AVN WITH ETA SLIGHTLY FASTER IN TAKING UPPER HEIGHT MINIMUM EAST OF CWA ON SATURDAY NIGHT. DIFFERENCES ARE MINOR BUT WILL PREFER THE MORE CONSISTENT AVN IN THE DETAILS OF THIS UPPER WAVE LATER IN THE FORECAST PERIOD TOWARD FRIDAY NIGHT AND SATURDAY. MAIN CONVECTIVE ACTIVITY THIS MORNING HAS NOW MOVED INTO NORTH DAKOTA IN THE AREA OF STRONGEST LOW LEVEL WARM ADVECTION AND FRONTOGENESIS FORCING. WEAK RETURNS ALSO NOTED ACROSS EASTERN CWA LIKELY ASSOCIATED WITH WEAK 700-500 HPA WAVE AND LOW LEVEL THETA-E ADVECTION. EXPECT THIS AREA TO DIMINISH TOWARDS SUNRISE AS MID LEVEL FORCING WEAKENS AND LOW LEVEL FLOW REDUCES. 07Z SURFACE ANALYSIS SHOWING SLP MINIMUM LOCATED JUST NORTH OF KBIS WITH SURFACE BOUNDARY EXTENDING SOUTHWARD INTO SOUTH CENTRAL SOUTH DAKOTA. RATHER TRICKY TEMPERATURE FORECAST THIS AFTERNOON TO EXACTLY WHERE THIS BOUNDARY SETS UP...BUT WITH GOOD MIXING AND DEEP MIXED LAYER INDICATED ON MODEL FORECAST SOUNDINGS WILL EXPECT THE ENTIRE WESTERN HALF OF CWA TO REACH INTO THE 90S. LITTLE MOVEMENT IN SURFACE BOUNDARY EXPECTED THROUGH THE AFTERNOON WITH MID AND UPPER FLOW MORE PARALLEL TO THE BOUNDARY. ETA SHOWING INSTABILITY AXIS DEVELOPING JUST TO THE EAST OF THIS WIND SHIFT LINE THIS AFTERNOON WITH SURFACE BASED CAPES ON THE ORDER OF 1500 G/KG. WILL GO WITH SLIGHTLY HIGHER POPS ACROSS THE WEST THIS AFTERNOON WHERE MID LEVEL TEMPERATURES WILL BE SLIGHTLY COOLER. WHERE THIS INSTABILITY AXIS EXISTS THIS AFTERNOON...LOW LEVEL AND DEEP LAYER SHEAR NOT ALL THAT IMPRESSIVE AND EXPECT MORE SCATTERED NATURE TO CONVECTION THIS AFTERNOON. THINGS GET A LITTLE MORE INTERESTING TONIGHT AS STRONG UPPER WAVE BEGINS TO APPROACH MONTANA/WYOMING. BROAD AREA OF DIVERGENCE IN UPPER DIFFULENT FLOW DOWNSTREAM OF TROUGH AXIS SHOULD ENHANCE LOW LEVEL FRONTOGENETIC LIFT ASSOCIATED WITH LOW LEVEL CONVERGENCE ENHANCED BY THE REDEVELOPMENT OF 40 KNOT LLJ. SOMEWHAT WORRIED ABOUT POTENTIAL FOR HEAVY RAIN. NOTHING REALLY TO MOVE SURFACE BOUNDARY SIGNIFICANTLY UNTIL UPPER WAVE PUSHES IN DURING FRIDAY AFTERNOON WHEN MID AND UPPER FLOW BECOMES MORE PERPENDICULAR TO THE BOUNDARY. ALSO PWATS HOVER AROUND 1.5 TO 1.7 THROUGH FRIDAY AFTERNOON. AS UPPER LOW MIGRATES INTO CWA SHOULD BE ENOUGH INSTABILITY TO KICK OFF -SHRA OR -TSRA FRIDAY NIGHT INTO SATURDAY MORNING. PREVIOUS FORECAST HAS THIS WELL IN HAND. EXTENDED LOOKS TO BE IN FINE SHAPE TOO AND MADE NO CHANGES. .ABR...NONE MARSILI
In the hours before
Local storm report, Aug 8, 3:24 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
324 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM 2 NW STEPHAN SD 1.75 INCH HAIL
08/08/02 HYDE
GEMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:24 PM CDT | Severe Thunderstorm Warning | ABR | Hyde | 51 min |
| Aug 8, 3:15 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 45 min |
| Aug 8, 3:51 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 39 min |
| Aug 8, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Aug 8, 4:01 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo | 44 min |
| Aug 8, 4:18 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 57 min |
| Aug 8, 4:50 PM CDT | Flash Flood Warning | ABR | Buffalo | 115 min |
| Aug 8, 6:52 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 53 min |
| Aug 8, 6:59 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.